Florida, 2004

Rip Current in Florida, March 20, 2004

March 20, 2004 · NWS JAX · 1 event in 1 county or zone

A 13 year old male was swept out to sea at Atlantic Beach. Child was playing in a tide pool when a wave swept him into the surf.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A 13 year old male was swept out to sea at Atlantic Beach. Child was playing in a tide pool when a wave swept him into the surf. The victim could not swim. Coast Guard search efforts were suspended on March 22, 2004, 2 days after the boy went missing. The body was recovered on 3/31/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 20, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EST SAT MAR 20 2004

...COOLER CONDITIONS EXPECTED FOR EARLY NEXT WEEK...

.SHORT TERM...CU FIELD DEVELOPING NICELY THIS AFTERNOON AS LOW LEVEL
MOISTURE INCREASE CONTINUES TO ADVANCE TO INLAND PORTIONS. IN
FACT...STEEPER LAPSE RATES AS MENTIONED IN PREVIOUS DISCUSSION
ARE LEADING TO A FEW SHORT-LIVED SHOWERS ACROSS SOUTHEAST
GEORGIA. STRONG HIGH OFF THE CAROLINAS COAST WILL CONTINUE CONVERGENT
BANDS THROUGH THIS EVENING WITH PARTIAL CLEARING...ESPECIALLY FOR THE
SOUTHERN HALF OF THE REGION. DEWPOINT RECOVERY HAS BEEN SLIGHTLY MORE
SUBSTANTIAL THAN WHAT THE MODELS WOULD INDICATE AND EXPECT TO GO A
BIT HIGHER WITH LOW TEMPS OVERNIGHT AS WELL AS ADD PATCHY FOG TO THE
GRIDS.

NEXT SYSTEM TO AFFECT THE AREA LATE TONIGHT AND INTO SUNDAY IS
CURRENTLY OVER THE TENNESSEE VALLEY WITH AN IMPRESSIVE LINE OF
THUNDERSTORMS MARKING ITS PASSAGE. MODELS IN GOOD AGREEMENT WRT
WEAKENING THIS LINE RAPIDLY INTO THE OVERNIGHT WITHOUT MUCH FANFARE
FOR OUR AREA. ONLY CAVEAT WOULD BE THAT WE ARE APPROACHING THE TIME
OF YEAR WHEN OUTFLOWS CAN PROPAGATE FASTER AND WITH MORE SUSTAINED
PRECIP THAN EXPECTED. THIS IS MOST LIKELY NOT THE CASE WITH THIS
SYSTEM...BUT WILL LEAVE IN SLIGHT CHANCE POPS ALREADY IN THE FORECAST
FOR ANOTHER CYCLE.

ALL MODELS SWEEP FRONT THROUGH LATE TOMORROW AFTERNOON WITH STRONG
HIGH PRESSURE BUILDING DOWN THE CENTRAL PLAINS THROUGH MONDAY. THIS
WILL PROVIDE QUITE A COOL DOWN FOR THE AREA FOR THE FIRST PART OF
THE WORK WEEK WITH OVERNIGHT LOWS IN THE 40S MONDAY MORNING AND
POSSIBLE 30S FOR TUESDAY. IT LOOKS AS THOUGH FRONT WILL NOT MAKE AS
MUCH PROGRESS THROUGH THE REMAINDER OF THE PENINSULA AS WAS ONCE
PROGGED. ETA MODEL ALREADY HINTING AT DECENT COASTAL TROUGH SETTING
UP TUESDAY MORNING AND WITH FRONT MEANDERING IN THE AREA...WILL
HAVE TO MONITOR FOR COASTAL SHOWERS IN LOCALLY WINDY CONDITIONS.
WILL AT LEAST UP CLOUD COVER FOR TUESDAY FOR NOW...WITH SHOWERS
LIKELY BEING INSERTED IN LATER ISSUANCE. MUCH OF WEDNESDAY WILL
DEPEND ON HOW QUICKLY COASTAL TROUGH BREAKS DOWN AS HIGH SHIFTS
EAST RAPIDLY. WILL KEEP IN DECENT CLOUD COVER ALONG THE COAST BUT NO
POPS FOR NOW.
&&

.LONG TERM...PERSISTENT EASTERLY FLOW WITH CONTINUED LOW LEVEL
MOISTURE AND MODERATING TEMPS IN STORE.

&&

.MARINE...EXPECT SEAS TO GRADUALLY SUBSIDE LATER TONIGHT. HOWEVER...
WILL HAVE TO WATCH FOR INCLUSION OF 7 FOOTERS IN S LEG...ALONG WITH
POSSIBLE BRIEF SCA FOR SEAS. WILL AT LEAST CONTINUE SCEC FOR AREA S OF
SAUF1. NEXT WIND AND SEA INCREASE WILL OCCUR BEHIND THE FRONT SUN
NIGHT AND MON. SEAS WILL BE SLOW TO SUBSIDE AS VERY LONG FETCH OF
WINDS SHOULD PRODUCE SWELL FOR SEVERAL DAYS...ESPECIALLY OVER S.

&&

.FIRE WX...NO CONCERNS FOR THE NEXT 48 HOURS. APPEARS NEXT RISK OF RED
FLAG CONDITIONS WILL BE MONDAY AFTERNOON...AND A FIRE WX WATCH MAY
NEED TO BE ISSUED SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 59 74 42 62 / 10 20 00 00
SSI 60 76 50 59 / 10 20 00 00
JAX 58 79 48 63 / 10 20 00 00
SGJ 58 77 52 64 / 00 20 20 00
GNV 54 81 47 69 / 00 20 10 00
OCF 54 81 48 71 / 00 10 10 00
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WEATHER...CARROLL
Hazardous weather outlook, Mar 20, 11:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST SAT MAR 20 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201800-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EST SAT MAR 20 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS AFTERNOON...

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
FOR THE REMAINDER OF THE AFTERNOON. PLEASE REFER TO THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
March 20, 2:00 PM EST
Where
Duval County, Atlantic Beach
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Duval2004-03-2013MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386531.